Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 4, 2016, 10:38 PM EDT for Wake County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 10:38 PM EDT (02:38 UTC)
- Expired
- Aug 4, 2016, 11:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WWUS82 KRAH 050238
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EDT THU AUG 4 2016
NCZ041-050315-
WAKE NC-
1038 PM EDT THU AUG 4 2016
...SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL
OVER CARY AND MORRISVILLE THROUGH 1115 PM EDT...
AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS OVER WEST RALEIGH AND
PORTIONS OF CARY...MOVING NORTHWEST AT 10 MPH.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED AS THIS
ACTIVITY MOVES SLOWLY NORTHWEST THROUGH CARY...MORRISVILLE...AND RDU
INTERNATIONAL AIRPORT.
LOCATIONS IMPACTED INCLUDE...
CARY...RDU INTERNATIONAL...MORRISVILLE...AND UMSTEAD STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING. MINOR FLOODING CAN BE
EXPECTED IN PORTIONS OF CARY AND MORRISVILLE OVER THE NEXT HOUR.
&&
LAT...LON 3574 7862 3567 7882 3583 7891 3587 7891
3587 7883 3592 7881 3593 7880 3592 7876
3593 7875 3594 7873 3595 7873
TIME...MOT...LOC 0230Z 155DEG 7KT 3573 7874
$$
VINCENTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:50 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 4, 7:50 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 750 PM EDT THU AUG 4 2016 .SYNOPSIS... A very moist and warm air mass will persist across central NC through Saturday. A cold front descending from the northwest will bring a threat for numerous showers and thunderstorms late in the weekend and linger into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 750 PM Thursday... Quick update to account for recent observational trends. Isolated to scattered rain showers with only a few lightning flashes continue to shift west and northwest across the southern Piedmont, Sandhills, the southern/central Coastal Plain. The shallow convection is developing in a region of weak to moderate instability with MLCAPE values averaging 500 to around 1000 J/Kg. Convection allowing models continue to push the showers/isolated thunderstorms to the west toward the Yadkin Valley and western Piedmont during the course of the evening and overnight while gradually decreasing in coverage and intensity. Outside of the immediate convection, skies are generally partly cloudy under multiple low, mid and high layers. Have adjusted sky forecast accordingly. -blaes Previous discussion... Low level moisture transport with its upslope component still favors the western periphery for the development/maintaining of scattered showers and isolated thunderstorms with locally heavy or excessive rainfall. Still expect to see additional development late this afternoon through early evening across the southern piedmont and sandhills in a narrow low level convergence zone. Expect shower coverage to be sparse to the north and east of Raleigh. Relatively weak steering aloft will lead to slow moving showers/storms, leading to the chance for excessive rainfall. Believe threat will be localized so a flash flood watch will not be issued for the far western counties. Partial clearing that has occurred over the ne third of the forecast area this afternoon will persist through the evening hours. Should see a veil of low clouds re-develop over the Piedmont and sandhills counties after midnight. Overnight temps generally in the 70-75 degree range. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 325 PM Thursday... A minor s/w over the lower Ohio Valley this afternoon projected to shear out/elongate nw of our region Friday. Proximity of this feature in combination with the very moist and slightly unstable air mass will trigger scattered convection, especially during the afternoon and evening hours. Unlike the past couple of days where the bulk of the showers and storms have been to the south and west of Raleigh, the veering of the low level flow to a south-southwest direction should result in an increase in convective coverage across the northern coastal plain and northeast Piedmont. Severe parameters are still anemic so a large majority of the storms will remain sub-severe. However, steering flow will remain weak, leading to slow moving convection and the potential for locally heavy/excessive rainfall. While majority of the convection will dissipate prior to 04Z, the close proximity of the shear axis and the moist air mass in place suggest the possibility of a shower or two to occur overnight. Max temps will be close to normal in the upper 80s to around 90. Overnight temps in the low-mid 70s. && .LONG TERM /SATURDAY THROUGH Thursday/... As of 325 PM Thursday... ...A stalled frontal zone invof the Carolinas will bring wet and cool conditions for the start of next week... A northern stream cold front attendant to the upper level low swinging east through southeast Canada and New England will move through the area late Saturday night and into Sunday. After isolated to widely scattered convection on Saturday, mainly in the east in association with seabreeze, weak and disorganized convection accompanying the front Saturday night/Sunday morning is expected to increase in intensity and coverage Sunday afternoon along and south of Highway 64 where favorable diurnal timing will lead to moderate destabilization. Deep layer shear of 15kts or less should preclude a widespread severe threat, however with the cold front forecast to slow down and then stall across the area, the threat for locally heavy rain and flooding will need to be monitored. The stalled front invof the Carolinas will continue to serve as a focus for scattered numerous showers and storms Monday and into Tuesday before retreating northward as a warm front late Tuesday/early Wednesday. Interaction of the stalled front with a compact upper low/upper trough over the Deep South by means of enhanced gulf moisture transport northward into the Carolinas could lead to multiple rounds of heavy rainfall and quite possibly flooding. Additionally, depending on where the front sets up, a warm season damming event is in the making, especially across the NC Piedmont, where daytime temperatures could struggle to climb out of the mid/upper 70s. By Wednesday and Thursday, any lingering damming regime should succumb to diabatic heating and increasing southerly flow as the Bermuda high pressure over the Western Atlantic builds westward towards the Southeast coast. This should allow a gradual return to near temperatures with near climatological/scattered rain chances. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 645 PM Thursday... 24-hr TAF Period: VFR conditions are expected to prevail at all terminals this evening through the majority of tonight. However, by sunrise Friday morning, IFR ceilings are expected to develop at INT/GSO terminals and MVFR ceilings are likely to develop at RDU/FAY terminals. By noon Fri, IFR ceilings will improve to MVFR at the INT/GSO terminals and MVFR ceilings at RDU/FAY terminals are expected to improve to borderline VFR/MVFR (BKN035), though sub-VFR conditions associated with diurnal convection will be possible at INT/GSO/RDU/FAY throughout Friday afternoon/evening. Further east at the RWI terminal, VFR conditions are expected to prevail through the majority of the TAF period. Looking Ahead: Sub-VFR conditions are expected to become widespread over the weekend and early next week in association with a more active pattern in which IFR/LIFR ceilings will be more likely during the late night/early morning hours and convection more likely during the afternoon/evening hours. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...blaes/WSS SHORT TERM...WSS LONG TERM...CBL AVIATION...Vincent
Hazardous weather outlook, Aug 4, 7:53 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 753 PM EDT THU AUG 4 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 753 PM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 10:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EDT THU AUG 4 2016
NCZ041-050315-
WAKE NC-
1038 PM EDT THU AUG 4 2016
...SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL
OVER CARY AND MORRISVILLE THROUGH 1115 PM EDT...
AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS OVER WEST RALEIGH AND
PORTIONS OF CARY...MOVING NORTHWEST AT 10 MPH.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED AS THIS
ACTIVITY MOVES SLOWLY NORTHWEST THROUGH CARY...MORRISVILLE...AND RDU
INTERNATIONAL AIRPORT.
LOCATIONS IMPACTED INCLUDE...
CARY...RDU INTERNATIONAL...MORRISVILLE...AND UMSTEAD STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING. MINOR FLOODING CAN BE
EXPECTED IN PORTIONS OF CARY AND MORRISVILLE OVER THE NEXT HOUR.
&&
LAT...LON 3574 7862 3567 7882 3583 7891 3587 7891
3587 7883 3592 7881 3593 7880 3592 7876
3593 7875 3594 7873 3595 7873
TIME...MOT...LOC 0230Z 155DEG 7KT 3573 7874
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:54 AM EDT | Special Weather Statement | RAH | Durham, Orange | 81 min |
| Aug 5, 5:37 PM EDT | Special Weather Statement | RAH | Moore | 23 min |
| Aug 5, 5:40 PM EDT | Special Weather Statement | RAH | Hoke | 50 min |
| Aug 5, 5:44 PM EDT | Special Weather Statement | RAH | Harnett | 46 min |
| Aug 5, 6:05 PM EDT | Special Weather Statement | RAH | Moore | 40 min |
| Aug 5, 6:16 PM EDT | Areal Flood Advisory | RAH | Forsyth | 119 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.